Alert archive / Iowa / Special Weather Statements in 2013

Special Weather Statement, NWS Quad Cities, IA

May 19, 2013Keokuk County, Iowa

NWS Quad Cities, IA issued this special weather statement at May 19, 2013, 3:47 AM CDT for Keokuk County, Iowa. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2013, 3:47 AM CDT (08:47 UTC)
Expired
May 19, 2013, 4:45 AM CDT
In force
58 min
Issued by
NWS Quad Cities, IA

County Keokuk County, IA

The radar

The Des Moines radar (KDMX), 133 km from the middle of the area, began a volume at 08:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2013-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2013-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1793 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

702 
WWUS83 KDVN 190847
SPSDVN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
347 AM CDT SUN MAY 19 2013

IAZ076-087-190945-
JEFFERSON-KEOKUK-
347 AM CDT SUN MAY 19 2013

...STRONG THUNDERSTORM ENTERING KEOKUK COUNTY...

AT 343 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HEDRICK...OR 12 MILES SOUTH OF SIGOURNEY...
MOVING NORTH AT 30 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  HAYESVILLE AROUND 355 AM CDT...
  DELTA AROUND 400 AM CDT...
  SIGOURNEY AROUND 405 AM CDT...
  KESWICK AROUND 420 AM CDT...
  SOUTH ENGLISH AROUND 425 AM CDT...

PENNY SIZE HAIL...BRIEF HEAVY RAIN...IS EXPECTED WITH THIS STORM.

LAT...LON 4151 9228 4150 9194 4107 9217 4107 9219
      4116 9219 4116 9237 4118 9242 4121 9242
TIME...MOT...LOC 0847Z 196DEG 27KT 4119 9227

$$

08

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at May 19, 3:34 AM CDT, 13 minutes earlier.

Area forecast discussion, May 19, 3:34 AM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
334 AM CDT SUN MAY 19 2013

.SYNOPSIS...
ISSUED AT 249 AM CDT SUN MAY 19 2013

06Z SFC ANALYSIS HAS SYNOPTIC LOWS SOUTH OF KABR AND IN SOUTHWEST
KANSAS. NUMEROUS MESO LOWS AND HIGHS WERE ACROSS NEBRASKA/KANSAS
BEHIND THE NOW DECAYING MCS IN WESTERN IOWA AND MISSOURI. THE MAIN
FRONT RAN FROM THE KABR LOW INTO SOUTHWEST WISCONSIN AND THEN INTO
THE OHIO VALLEY. DEW POINTS OVER MOST OF THE MIDWEST AND PLAINS WERE
IN THE 50S AND 60S WITH 40S AND 50S OVER THE GREAT LAKES.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 249 AM CDT SUN MAY 19 2013

NONLINEAR PROCESSES ARE DRIVING THE SENSIBLE WX. THUS ONE MUST LOOK
MORE CAREFULLY AT THE MODELS.

MCS AND LIFT TOOLS INDICATE THE CURRENT MCS OVER THE WESTERN PARTS
OF IA/MO WILL CONTINUE TO SLOWLY DECAY AS IT OUT RUNS THE BETTER
MOISTURE AND RUNS INTO THE UPPER RIDGE. OUTFLOW BOUNDARIES FROM THE
MCS WILL HELP FIRE NEW CONVECTION THROUGH SUNRISE WITH ISOLATED TO
POSSIBLY SCATTERED CONVECTION ENTERING THE WESTERN CWFA. THIS
CONVECTION WILL SLOWLY WEAKEN AFTER SUNRISE AS THE LLJ SHIFTS BACK
INTO THE PLAINS.

ISOLATED TO SCATTERED CONVECTION SHOULD LINGER THROUGH THE MORNING
ACROSS THE CWFA AS MESOSCALE INDUCED SHORTWAVES AND BOUNDARIES MOVE
THROUGH THE AREA.

THE MCS AND LIFT TOOLS INDICATE NEW CONVECTION SHOULD FIRE IN
CENTRAL IOWA AROUND MID DAY AND ENTER THE WESTERN CWFA BY MID
AFTERNOON. MESOSCALE BOUNDARIES WILL PLAY HEAVILY INTO THE OVERALL
EVOLUTION OF THIS CONVECTION BUT IT SHOULD EVOLVE INTO AN MCS BY
LATE AFTERNOON.

GIVEN THE MOISTURE/INSTABILITY SEVERE STORMS ARE A THREAT. THE MORE
SIGNIFICANT SEVERE STORMS SHOULD BE ACROSS EASTERN KS/WESTERN MO BUT
THERE SHOULD BE SOME THREAT OF SEVERE WIND/HAIL DURING THE AFTERNOON
AND EVENING HOURS.

TONIGHT...STRONG TO POSSIBLY SEVERE STORMS SHOULD BE SEEN ACROSS THE
AREA DURING THE EVENING. MCS/LIFT TOOLS SUGGEST AN MCS MOVING
THROUGH DURING THE EVENING. A MORE SUBSTANTIAL MCS SHOULD DEVELOP BY
SUNSET IN THE WESTERN PARTS OF IA/MO AND MOVE THROUGH THE AREA
OVERNIGHT. STRONG TO SEVERE STORMS MAY BE POSSIBLE WITH THIS MCS AS
WELL.

08

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 249 AM CDT SUN MAY 19 2013

SHOWERS AND THUNDERSTORMS INTO WEDNESDAY THEN COOLER AND DRY INTO
NEXT WEEKEND WITH ANOTHER RAIN EVENT BY SUNDAY.

OVERVIEW...ALL SOLUTIONS AGAIN ARE ADEQUATE ON KINEMATIC OR FLOW
FIELDS BUT AS IS NORMAL WITH CONVECTION ARE HAVING DIFFICULTIES.
VERIFICATION AT 06Z SUPPORTS A 70/30 MIX OF HI-RES ECMWF/GFS. THIS
SUGGESTS PERIODS OF SHOWERS AND THUNDERSTORMS WITH POOR CONFIDENCE
ON TIMING EXCEPT FOR LIKELY DECENT ROUNDS LATE PM TODAY AND ONCE
AGAIN LATE MONDAY. RUN TO RUN VARIANCE SUPPORTS BELOW AVERAGE TO POOR
CONFIDENCE OF TIMING AND SHOWERS AND STORMS TUE/WED WITH NEXT 36-48
HOURS KEYS TO HOW LAST UPPER WAVE PASSES. MOST LOCATIONS STILL ON
TRACK TO PICK UP 1 TO 3 INCHES OR RAIN BY TIME EVENT ENDS WEDNESDAY.

MONDAY...CHANCE POPS WITH LINGERING SHOWERS AND STORMS WITH ENOUGH
HEATING AND FORCING FOR THUNDERSTORMS TO FIRE MID TO LATE PM.
CONDITIONS CONTINUE TO SUPPORT GOOD CHANCE OF SEVERE STORMS WITH
SHEAR PROFILES AND MODERATE INSTABILITY. LOCAL TOOLS CONTINUE TO
SUPPORT GOOD UNIDIRECTIONAL SHEAR FOR MIXING DOWN WINDS ALOFT FOR
WINDS OF 60-70 MPH AND ALSO ENOUGH DRY AIR ALOFT WITH WBZ OF 10 TO
11K AGL FOR LARGE HAIL UP TO 1.75 INCHES. AN ISOLATED TORNADO MAY
BE POSSIBLE WITH SOME BACKING OF SURFACE WINDS BUT THIS DOES NOT
SUGGEST ANY STRONGER OR LONGER TRACK EVENTS UNLESS WINDS BACK MORE
ALLOWING FOR MORE SCL DIRECTIONAL SHEAR. TEMPERATURES AND POPS LITTLE
CHANGE WITH HIGHS ROUGHLY 80-85 AND LOWS IN THE MID 60S. CHANCE POPS
IN THE DAY WITH LIKELY AT NIGHT AS STORMS FIRE WELL INTO THE EVENING
HOURS. RAIN AMOUNTS COULD BE LOCALLY HEAVY WITH 1-2 INCH AMOUNTS IN
THE STRONGEST STORMS WITH PW/S OF 1.25 TO 1.5 INCHES AND SOME STORM
TRAINING POTENTIAL.

TUESDAY...MORE ENERGY TO PASS ACROSS AREA WITH LOTS OF CLOUDS AND
SHOWERS AND STORMS. POOR CONFIDENCE ON MAX TEMPS DUE TO CLOUD COVERAGE
AND HOW MUCH PRECIPITATION MOVES INTO AREA OR FIRES DURING THE DAY.
GENERALLY HIGHS OF 75-80 ARE SUGGESTED BASED ON CONVECTIVE TEMPS.
KEPT MOSTLY LIKELY POPS IN THE DAY WITH CHANCE POPS OVERNIGHT BUT
TIMING IS POOR WHEN THIS NEXT ORGANIZED EVENT OCCURS. MINS AT NIGHT
IN THE LOWER 60S. MARGINAL SEVERE POTENTIAL SUGGESTED DUE TO LIMITED
INSTABILITY.

WEDNESDAY...UPPER LOW ROTATES SLOWLY OVER AREA WITH POPCORN SHOWERS
AND ISOLATED TO SCATTERED STORMS WITH MOSTLY CHANCE POPS IN THE
NORTH AND EAST SECTIONS. HIGHS MOSTLY IN THE LOWER 70S WITH MINS
FALLING INTO THE 50S AS WINDS SHIFT TO THE NORTH AS COLD FRONT
PASSES MOST AREAS BY THURSDAY MORNING.

THURSDAY AND FRIDAY...CLEARING SKIES AND SEASONABLY COOL AND
COMFORTABLE WITH HIGHS UPPER 60S TO LOWER 70S AND MINS UPPER 40S
TO LOWER 50S. MINS SATURDAY MORNING WITH SURFACE CANADIAN HIGH
PRESSURE OVERHEAD MAY NEED LOWERING BY 3+ DEGREES WITH ISOLATED
LOWER 40S POSSIBLE IN LOW LYING LOCATIONS.

SATURDAY...WARM AND UPPER DISTURBANCE FROM WEST TO INTERACT WITH
COOL AIRMASS TO BRING CLOUDS AND AREAS OF RAIN AND RAINSHOWERS WITH
STRONG EVAPORATIVE COOLING BY LATE SATURDAY INTO SUNDAY. HAVE CHANCE
POPS THAT SHOULD BR RAISED IN THE NEXT DAY OR SO WHEN TIMING ISSUES
BETTER CLARIFIED. EVENT LOOKS LIKE ANOTHER MODERATE TO LOCALLY HEAVY
RAIN EVENT.

NICHOLS

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 249 AM CDT SUN MAY 19 2013

NEW CONVECTION FROM THE DECAYING STORM COMPLEX OVER THE WESTERN
HALVES OF IA/MO WILL SPREAD INTO EASTERN IOWA THROUGH SUNRISE. THE
PROBABILITY OF A SHRA/TSRA AFFECTING A TAF SITE IS LOW. VFR CONDITIONS
ARE EXPECTED TO CONTINUE THROUGH 18Z/19. AFT 18Z/19 DIURNAL CONVECTION
WILL DEVELOP AND MOVE THROUGH EASTERN IOWA AND ILLINOIS. VFR CONDITIONS
SHOULD CONTINUE BUT THE PROBABILITY OF A TSRA AFFECTING A TAF SITE
WILL INCREASE. AFT 00Z/20 SEVERAL ROUNDS OF CONVECTION WILL AFFECT
IOWA/ILLINOIS WITH A POTENTIAL FOR MVFR CONDITIONS.

08

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...NICHOLS
AVIATION...08
Hazardous weather outlook, May 18, 4:10 AM CDT, 23 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
410 AM CDT SAT MAY 18 2013

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-182100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
410 AM CDT SAT MAY 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE AFTER MIDNIGHT FOR AREAS WEST OF THE
MISSISSIPPI. NO SEVERE STORMS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY THROUGH TUESDAY...EPISODES OF THUNDERSTORMS ARE EXPECTED OVER
THE OUTLOOK AREA.  AT THIS TIME...THE ENVIRONMENT IS EXPECTED TO HAVE
MODERATE INSTABILITY AND ENOUGH FORCING THAT MAY BE FAVORABLE FOR
SOME SEVERE STORMS...MAINLY SUNDAY PM AND MONDAY PM.  THE PRIMARY
RISKS APPEARS TO BE STRAIGHT LINE WINDS AND LARGE HAIL WITH ISOLATED
TORNADOES A SECONDARY CONCERN ON MONDAY.

THE PREDICTION CENTER HAS THE OUTLOOK AREA IN A SLIGHT RISK SUNDAY
AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY AND TONIGHT.

08/NICHOLS

In the hours before

Special weather statement, May 19, 3:47 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
347 AM CDT SUN MAY 19 2013

IAZ076-087-190945-
JEFFERSON-KEOKUK-
347 AM CDT SUN MAY 19 2013

...STRONG THUNDERSTORM ENTERING KEOKUK COUNTY...

AT 343 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HEDRICK...OR 12 MILES SOUTH OF SIGOURNEY...
MOVING NORTH AT 30 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  HAYESVILLE AROUND 355 AM CDT...
  DELTA AROUND 400 AM CDT...
  SIGOURNEY AROUND 405 AM CDT...
  KESWICK AROUND 420 AM CDT...
  SOUTH ENGLISH AROUND 425 AM CDT...

PENNY SIZE HAIL...BRIEF HEAVY RAIN...IS EXPECTED WITH THIS STORM.

LAT...LON 4151 9228 4150 9194 4107 9217 4107 9219
      4116 9219 4116 9237 4118 9242 4121 9242
TIME...MOT...LOC 0847Z 196DEG 27KT 4119 9227

08

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 4:34 AM CDTSpecial Weather StatementDVNBenton, Iowa41 min
May 19, 5:16 AM CDTSpecial Weather StatementDVNBuchanan, Linn59 min
May 19, 5:38 AM CDTSpecial Weather StatementDVNLouisa37 min
May 19, 10:14 AM CDTSpecial Weather StatementDVNLee61 min
May 19, 11:23 AM CDTSpecial Weather StatementDVNDes Moines, Henry, Louisa52 min
May 19, 12:06 PM CDTSevere Thunderstorm WarningDVNCedar, Louisa, Muscatine, Scott39 min
May 19, 1:10 PM CDTSpecial Weather StatementDVNClinton, Jackson65 min
May 19, 1:48 PM CDTSevere Thunderstorm WarningDVNClinton, Jackson42 min
May 19, 4:09 PM CDTSevere Thunderstorm WarningDVNLee51 min
May 19, 4:52 PM CDTSpecial Weather StatementDVNDes Moines, Henry, Lee, Louisa, Van Buren68 min
May 19, 4:58 PM CDTSevere Thunderstorm WarningDVNDes Moines47 min
May 19, 5:01 PM CDTSevere Thunderstorm WarningDVNLee59 min
May 19, 5:16 PM CDTTornado WarningDVNLee29 min
May 19, 5:27 PM CDTSevere Thunderstorm WarningDVNMuscatine, Scott48 min
May 19, 5:45 PM CDTSevere Thunderstorm WarningDVNDes Moines, Lee60 min
May 19, 6:09 PM CDTSevere Thunderstorm WarningDVNClinton, Scott51 min
May 19, 6:33 PM CDTSevere Thunderstorm WarningDVNClinton, Scott42 min
May 19, 6:46 PM CDTSevere Thunderstorm WarningDVNClinton, Jackson29 min
May 19, 2:24 PM CDTSevere Thunderstorm WarningDVNJo Daviess, Stephenson36 min
May 19, 6:44 PM CDTSpecial Weather StatementDVNHenderson, Mercer, Warren31 min
May 19, 6:57 PM CDTSevere Thunderstorm WarningDVNHenderson, Warren48 min

Nearby

Special Weather Statements in Iowa, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.